CaltechAUTHORS
  A Caltech Library Service

Equitable Voting Rules

Bartholdi, Laurent and Hann-Caruthers, Wade and Josyula, Maya and Tamuz, Omer and Yariv, Leeat (2021) Equitable Voting Rules. Econometrica, 89 (2). pp. 563-589. ISSN 0012-9682. https://resolver.caltech.edu/CaltechAUTHORS:20210414-131421263

[img] PDF - Published Version
See Usage Policy.

216kB
[img] PDF - Accepted Version
See Usage Policy.

381kB
[img] PDF - Submitted Version
See Usage Policy.

497kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20210414-131421263

Abstract

May's theorem (1952), a celebrated result in social choice, provides the foundation for majority rule. May's crucial assumption of symmetry, often thought of as a procedural equity requirement, is violated by many choice procedures that grant voters identical roles. We show that a weakening of May's symmetry assumption allows for a far richer set of rules that still treat voters equally. We show that such rules can have minimal winning coalitions comprising a vanishing fraction of the population, but not less than the square root of the population size. Methodologically, we introduce techniques from group theory and illustrate their usefulness for the analysis of social choice questions.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.3982/ecta17032DOIArticle
https://arxiv.org/abs/1811.01227arXivDiscussion Paper
https://resolver.caltech.edu/CaltechAUTHORS:20190625-114737785Related ItemConference Paper
ORCID:
AuthorORCID
Tamuz, Omer0000-0002-0111-0418
Additional Information:© 2021 The Econometric Society. Co-editor Bart Lipman handled this manuscript. Manuscript received 1 February, 2019; final version accepted 29 August, 2020; available online 3 September, 2020. We thank Wolfgang Pesendorfer for useful comments. Tamuz gratefully acknowledges financial support from the Simons Foundation, through Grant 419427. Yariv gratefully acknowledges financial support from the NSF, through Grant SES-1629613.
Funders:
Funding AgencyGrant Number
Simons Foundation419427
NSFSES-1629613
Subject Keywords:May’s theorem, equity, symmetry, group theory
Issue or Number:2
Record Number:CaltechAUTHORS:20210414-131421263
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20210414-131421263
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:108731
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:19 Apr 2021 18:27
Last Modified:13 May 2021 16:51

Repository Staff Only: item control page